scuttlebutt, cornwall, ontario

Rising numbers of fentanyl related arrests and overdoses in Cornwall

Image of Nick Seebruch
By Nick Seebruch
Rising numbers of fentanyl related arrests and overdoses in Cornwall
Suspected blue fentanyl. Submitted photo.

CORNWALL, Ontario – Cornwall Police Service (CPS) is encountering fentanyl more frequently in its encounters with the public.

In the whole of 2018 there were only three arrests for possession of fentanyl, in 2019 that number rose to seven and this year that number has jumped to 19 so far as of the end of August.

Overdoses have seen a steady increase as well. In 2018 CPS officers encountered 11 overdoses total, not just related to fentanyl. In 2019 CPS encountered 18 overdoses and so far in 2020 they have responded to 14.

Fentanyl is a powerful opioid. Even small amounts of just a few grains can prove to be fatal.

CPS officers do carry Naloxone, a drug used to reverse the effects and stabilize those who have overdosed on opioids.

“Members of the Criminal Investigation Division and Street Crime Unit have been making investigations into fentanyl and opioid trafficking a priority,” CPS wrote in a statement to Seaway News. “These investigations are targeting those who are trafficking illicit drugs, in order to prevent these drugs from reaching vulnerable members of our community.”

The Cornwall Community Hospital (CCH) has seen fluctuating numbers of overdoses they have treated over the past three years.

In 2018 they treated 81 total overdoses related to narcotics; this number includes all narcotics and not just fentanyl. In 2019 that number fell to 45 and in 2020 so far CCH has treated 55 overdoses related to narcotics as of July 31.

“The CPS would like to continue to remind the public about the dangers surrounding the misuse of opioids, which can result in an overdose, along with serious physical, psychological and emotional repercussions,” the CPS statement goes on to read. “We recognize the complex social challenges of drug use and the dangers it poses to the safety of our community. Residents are urged to refrain from the use of illicit drugs and to call 9-1-1 immediately should they witness someone experiencing an overdose. It is important to note that even if you have consumed drugs or are in possession of drugs, the Good Samaritan Drug Overdose Act can provide legal protection for individuals who call 9-1-1 during an overdose.”

Share this article